Urgent medicine cabinet warning! This common OTC drug causes vomiting blood, suicidal thoughts, and melting eyeballs. Have you taken it today?

Yesterday, I told you about some of the well-known dangers associated with NSAIDs. Risks most doctors are well aware of, and know to be on the lookout for in their patients (or should be). What makes NSAIDs even more terrifying, though, is that they also carry some less obvious — but equally deadly — risks.

Like what happened to Sharon.

Sharon was 53 years old and healthy as could be — until she sprained her ankle. Figuring it was a minor setback, she took naproxen (which you probably know by its brand name, Aleve) to help ease the swelling and pain. She took the standard dose — 500 mg, twice a day. Nothing crazy.

Two days later, she was a bit dismayed when she saw blood in her stool. But when she started vomiting blood a few hours later, she headed straight to the emergency room.

Doctors in the ER discovered that her blood pressure was dangerously low (90/30). Yet her heart rate was dangerously high. After a battery of tests, they finally gave her an endoscopy — which revealed something Sharon was completely unaware of.

She had an ulcer. And now, thanks to just a few typical doses of naproxen, it was bleeding. Luckily, doctors were able to cauterize it before the bleeding got worse. But this story illustrates one of the biggest dangers of NSAIDs…

If you have an ulcer or other gastrointestinal disorder, these drugs will make it worse.

In fact, they may cause problems that were never even there before. According to one study I read, “potentially serious GI complications commonly develop with no clinical warning symptoms suggestive of ulcers or bleeding.”

And speaking of problems that were never there before, check out what happened to 59-year-old Gary and 42-year-old Adam…

Both men had a history of depression and were on medication to manage it. When they developed arthritis pain, neither of them thought twice about taking naproxen to soothe it.

But within just a few days, their depression became severe. To the point where they began to have suicidal thoughts — something neither Gary nor Adam had ever experienced before, despite their histories of depression.

When they stopped taking the NSAIDs, not only did the suicidal thoughts disappear, but their depression became much more manageable again.

Of course, it could have been a coincidence. Except for the fact that, a few months later, both Gary and Adam tried taking NSAIDs again — and the same terrifying series of events played out all over again.

Just a few months ago, I told you about a study that revealed the combination of antidepressants and NSAIDs increases the risk of bleeding in the brain. But obviously, that’s just one of the potentially deadly hazards of combining these two medications

But I saved the most cringe-worthy case for last. (Yes, when I started down the rabbit-hole of NSAID side-effect research, I found something even MORE cringe-worthy than cauterizing a bleeding ulcer. THAT’S HOW BAD THESE DRUGS ARE!)

This one involves a type of NSAID most people don’t use on a regular basis…but is still relatively common. I’m talking about topical preparations. Like the NSAID eye drops prescribed to 70-year-old Mary following her cataract surgery.

Now, as you may know, cataract surgery is pretty common. And recovery is typically fast and relatively easy. So Mary was justifiably scared when 10 days after her procedure, she woke up in intense pain, with tears streaming down her face, and completely unable to open her eyelids. Her husband rushed her to her eye doctor, who discovered something straight out of a horror movie…

The NSAID drops had literally MELTED Mary’s corneas!

Needless to say, she discontinued the drops immediately. After a week of intensive treatment, Mary’s corneas were almost back to normal. Which, of course, is great news. But, it doesn’t change the fact that Mary never should have had to go through an ordeal like this in the first place!

And it also doesn’t change the fact that NSAID eye drops aren’t the only form of the drug that can literally melt critical parts of your body.

In fact, back in February, I wrote an article in my Logical Health Alternatives newsletter about a study out of Johns Hopkins that showed oral NSAIDs can melt cell membranes.

Cell membranes are the protective covering surrounding your cells. They help keep cells intact and perform critical tasks like moving nutrients into the cells and pumping waste products out of them.

Obviously, cell membranes are an essential part of overall health. Without its protective covering, a cell can’t survive. If this happens on a large enough scale, it leads to organ failure, tissue damage…even death.

And this effect isn’t just an isolated case story. It occurs each and every time you pop the lid on that bottle of Advil, Tylenol, or Aleve (or any medication containing them). Every dose chips away at your cells’ protective membranes. And ultimately, this effect is the likely culprit behind many of the negative side effects of NSAIDs.

Of course, it’s one thing to read about other people’s NSAID nightmares. But I want to hear about your experiences.

Send me an email to feedback@drpescatore.com and tell me how NSAIDs have affected you. And while you’re at it, let me know if you’ve tried any natural alternatives for your pain. I know a lot of my patients have been disappointed by supplements that just haven’t worked. More on that tomorrow.

SOURCES:

http://www.ncbi.nlm.nih.gov/pmc/articles/PMC4310346/

http://link.springer.com/article/10.1007/s100670050114

http://www.oftalmo.com/seo/archivos/maquetas/1/2A9B3AFE-20EE-AE48-7BBE-000047663D31/articulo.pdf


CLOSE
CLOSE